Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 104, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 11, 2002, 3:55 PM CDT for Iowa County, Iowa. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2002, 3:55 PM CDT (20:55 UTC)
- Expired
- Aug 11, 2002, 4:20 PM CDT
- In force
- 25 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Iowa County, IA
The radar
The Quad Cities radar (KDVN), 124 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 3:55 PM CDT | Hail 0.75 | Millersburg, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.9 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 731 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 1491 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
896 WUUS53 KDVN 112055 SVRMLI IAC095-112120- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 353 PM CDT SUN AUG 11 2002 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN IOWA COUNTY IN EAST CENTRAL IOWA * UNTIL 420 PM CDT * AT 351 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL NEAR NORTH ENGLISH...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... PARNELL BY 400 PM CDT. JUST SOUTH OF WILLIAMSBURG BY 405 PM CDT. AT 345 PM CDT A TRAINED SPOTTER REPORTED...DIME SIZED HAIL IN NORTH ENGLISH THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. THIS SEVERE THUNDERSTORM IS PRODUCING HEAVY RAINFALL...IN AN AREA WHICH RECEIVE HEAVY RAIN JUST AN HOUR AGO...WHICH MAY CAUSE LOCALIZED FLOODING IN LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. LAT...LON 4165 9223 4151 9223 4151 9184 4176 9185 LRE &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:13 PM CDT, 42 minutes earlier.
Area forecast discussion, Aug 11, 3:13 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 313 PM CDT SUN AUG 11 2002 STRONG SHORTWAVE ROTATING OVER SOUTHERN ALBERTA AT MIDDAY WILL CARVE OUT DEEP UPPER TROUGH OVER N CENTRAL CONUS EARLY THIS WEEK AND SEND A VIGORUS COLD FRONT THROUGH FORECAST AREA. CHALLENGE CONTINUES TO BE POPS FROM TONIGHT THROUGH TUESDAY AS AIRMASS AHEAD OF WAVE HAS PLENTY OF MOISTURE TO WORK WITH. SCATTERED THUNDERSTORMS HAVE BROKEN OUT OVER THE PAST HOUR MAINLY ALONG WEAK WARM FRONTAL BOUNDARY FROM OTM TO IOW AT 19Z. MESOSCALE BOUNDARY APPARENT ON 88D CURVING SE FROM IOW TO NEAR GBG AND LIFTING NORTH. THESE LIKELY BEING AIDED BY NOSE OF HIGHER H85 MOISTURE... WITH H85 DEWPOINTS ABOVE 10 C NEAR MCI AT 12Z...AND WEAK MID LEVEL VORT MAX BEST SHOWN BY ETA INTO EASTERN IA THIS AFTERNOON. MAIN SYNOPTIC WARM FRONT WELL TO THE NORTH ACROSS CENTRAL MN AND NRN WI ATTACHED TO LOW OVER WESTERN SD AT 19Z. WITH ON-GOING TSRA AND SUBTLE BOUNDARY LIFTING THROUGH WARM UNSTABLE AIRMASS...WILL KEEP CURRENT SCATTERED POPS GOING TONIGHT...ALTHOUGH LOW LEVEL JET THAT ASSISTED SCATTERED CONVECTION EARLY THIS MORNING WILL LIKELY HAVE BIGGER IMPACT WELL TO NORTH. 12Z MODELS ALL SIMILAR AND CONTINUED RUN TO RUN TREND OF SLOWING SYSTEM DOWN WITH FROPA NOW NOT INDICATED UNTIL 12Z TUESDAY. AT UPPER LEVELS...THEY ARE IN CLOSE AGREEMENT. AVN LIKELY TOO SLOW WITH FRONTAL PASSAGE AND LINGERING PRECIP OVER AREA THROUGH TUESDAY EVENING. WENT CLOSER TO ETA COMPROMISE AND LEFT TUESDAY EVENING DRY FOR NOW. IN NEARER TERM...BOUNDARIES LEFT OVER FROM OVERNIGHT CONVECTION AND ANY UPSTREAM MCS WILL BE MAIN FOCUS FOR AFTERNOON TSRA MONDAY AS FRONT NOT ANTICIPATED IN WEST UNTIL EVENING. WILL KEEP LIKELY POPS GOING IN WEST WITH HIGH SCATTERED CENTRAL AND SOUTH. SHOULD WARM NICELY WITH SURFACE SW FLOW...BUT AMOUNT OF CLOUD COVER WILL BE CRITICAL. GUIDANCE HIGHS TOO COOL AND STAYED SEVERAL DEG ABOVE. LOCALLY HEAVY RAIN AND SOME SEVERE THREAT CONTINUES WITH MONDAY NIGHT FROPA AND WILL KEEP WORDING IN ZONES...ALTHOUGH BEST SEVERE RISK WILL BE ON IA SIDE DUE TO DIURNAL TIMING. UPPER LEVEL TROUGH DOES NOT PASS UNTIL LATE TUESDAY AND WILL KEEP POST FRONTAL RAIN POTENTIAL GOING TUESDAY WITH TEMPERATURES HELD TO LOWER 70S. IN EXTENDED...SLOWING OF CENTRAL CONUS TROUGH HAS DELAYED TIMING OF NEXT SIGNIFICANT SHORTWAVE UNTIL FRIDAY IN MEDIUM RANGE GUIDANCE AND THUS REMOVED POPS FROM THURSDAY. RETURN FLOW BRINGS WARM FRONT AND PRECIP CHANCES FOR FRIDAY...FOLLOWED BY COLD FRONT IN SAT NIGHT/EARLY SUNDAY TIME FRAME. WITH NOT ENOUGH CONFIDENCE ON TIMING...HAVE CHANCE POPS FRIDAY THROUGH SUNDAY. TEMPERATURES TRENDED UPWARD SOME...BUT STILL KEPT MAINLY BELOW GUIDANCE FOR HIGHS. .DVN... IA...NONE. IL...NONE. MO...NONE. 11
In the hours before
Local storm report, Aug 11, 3:47 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
347 PM CDT SUN AUG 11 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 PM NORTH ENGLISH IA .75 INCH HAIL
08/11/02 IOWA DIME SIZE HAIL.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 3:01 PM CDT | Severe Thunderstorm Warning | DVN | Johnson, Washington | 44 min |
| Aug 11, 5:10 PM CDT | Severe Thunderstorm Warning | DVN | Louisa | 50 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.